Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 139, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2012, 5:29 PM CDT for Brewster County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2012, 5:29 PM CDT (22:29 UTC)
- Expired
- May 14, 2012, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:00 PM CDT | TSTM WND GST 70 | 3 Se Study Butte, TX | 70 MPH WINDS MEASURED WITH WINDMASTER... QUARTER-SIZED HAIL ALSO REPORTED. |
| May 14, 6:00 PM CDT | HAIL 1 | 3 Se Study Butte, TX | QUARTER-SIZED HAIL...ALONG WITH 70 MPH WIND MEASURED WIND SPEEDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136
WUUS54 KMAF 142229
SVRMAF
TXC043-142330-
/O.NEW.KMAF.SV.W.0139.120514T2229Z-120514T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT MON MAY 14 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 630 PM CDT
* AT 521 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES NORTHWEST OF TERLINGUA...OR 16 MILES NORTH OF LAJITAS...
MOVING SOUTHEAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
TERLINGUA...
LAJITAS...
STUDY BUTTE...
CASTOLON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.
&&
LAT...LON 2898 10327 2897 10329 2900 10329 2902 10335
2902 10339 2906 10346 2906 10347 2910 10349
2912 10353 2914 10353 2918 10372 2922 10377
2959 10378 2914 10300 2909 10303 2908 10307
2898 10312 2896 10316
TIME...MOT...LOC 2229Z 328DEG 50KT 2940 10372
$$1 follow-up statement
280
WWUS54 KMAF 142249
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT MON MAY 14 2012
TXC043-142330-
/O.CON.KMAF.SV.W.0139.000000T0000Z-120514T2330Z/
BREWSTER TX-
549 PM CDT MON MAY 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR STUDY BUTTE...OR ABOUT 12 MILES WEST OF CHISOS BASIN...
MOVING SOUTHEAST AT 50 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CHISOS
BASIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWEST TEXAS.
&&
LAT...LON 2898 10327 2897 10329 2900 10329 2902 10335
2902 10339 2906 10346 2906 10347 2910 10349
2912 10353 2914 10353 2918 10372 2922 10377
2949 10361 2914 10300 2909 10303 2908 10307
2898 10312 2896 10316
TIME...MOT...LOC 2249Z 312DEG 44KT 2924 10346
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:32 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 14, 3:32 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT MON MAY 14 2012
.DISCUSSION...
AN UPPER LOW CURRENTLY CENTERED OVER EAST CENTRAL NEW MEXICO WILL
TRANSLATE SOUTHEAST ACROSS THE REGION THROUGH TONIGHT. AS THIS
OCCURS... CONVECTION WILL CONTINUE TO INCREASE ACROSS THE AREA. WE
WILL CONTINUE HIGH POPS ACROSS THE LOWER TRANS PECOS AND PERMIAN
BASIN THROUGH TONIGHT. THE FLASH FLOOD WATCH WILL ALSO REMAIN
INTACT THROUGH 15/06Z AS RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
REMAIN POSSIBLE. WE/LL ALSO CONTINUE A MENTION OF SEVERE
THUNDERSTORMS ACROSS MOST OF THE CWA...WITH THE BIG BEND REGION
AND LOWER TRANS PECOS MOST LIKELY TO SEE SEVERE WEATHER. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN CONCERNS WITH THESE
THUNDERSTORMS.
PRECIPITATION CHANCES WILL BE ON THE DECREASE BEGINNING TUESDAY
NIGHT AS THE UPPER LEVEL LOW OPENS INTO A TROUGH AND SHIFTS
SOUTHEAST OF THE AREA. IN THE WAKE OF THIS SYSTEM...MID-LEVEL
SHORTWAVE RIDGING WILL BRIEFLY BUILD THROUGH WEDNESDAY. THIS WILL
KEEP DRY WEATHER ALONG WITH INCREASING TEMPERATURES IN THE
FORECAST FOR THE MIDDLE OF THE WORK WEEK. THE MEDIUM RANGE MODELS
DO SUGGEST A WEAK MID-LEVEL SHORTWAVE WILL MOVE INTO THE SOUTHERN
PLAINS ON THURSDAY. THIS WILL TEMPORARILY WEAKEN THE RIDGE...BUT
WE DO NOT EXPECT MUCH CHANGE IN TEMPERATURES AT THIS TIME.
A SUBTROPICAL RIDGE AXIS WILL SPREAD NORTH OVER THE AREA INTO
EARLY NEXT WEEK. WITH THIS RIDGE AXIS IN PLACE... TEMPERATURES
ARE LIKELY TO WARM TO ABOVE NORMAL LEVELS FROM LATE THIS WEEK INTO
EARLY NEXT WEEK. THE MEDIUM RANGE MODELS DO MANAGE TO BRING A WEAK
COLD FRONT INTO THE SOUTH PLAINS EARLY NEXT WEEK...WHICH MAY BRING
AN INCREASE IN PRECIPITATION CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 51 77 52 84 / 70 10 0 0
BIG SPRING TX 53 76 54 83 / 80 10 0 0
CARLSBAD NM 51 78 51 85 / 40 10 0 0
DRYDEN TX 57 78 59 84 / 80 20 0 0
FORT STOCKTON TX 54 76 56 83 / 80 10 0 0
GUADALUPE PASS TX 48 72 52 79 / 50 10 0 0
HOBBS NM 48 76 52 84 / 50 10 0 0
MARFA TX 44 73 41 80 / 70 10 0 0
MIDLAND INTL AIRPORT TX 52 77 54 83 / 80 10 0 0
ODESSA TX 53 77 55 84 / 80 10 0 0
WINK TX 53 78 55 85 / 70 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...WARD...WINKLER.
&&
76/06Hazardous weather outlook, May 14, 12:39 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1239 PM CDT MON MAY 14 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1239 PM CDT MON MAY 14 2012 /1139 AM MDT MON MAY 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WEST TEXAS AND SOUTHEAST NEW MEXICO THE REST OF TODAY AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR SOUTHEAST NEW MEXICO... THE GUADALUPE AND DAVIS MOUNTAINS... THE TRANS PECOS... AND THE PERMIAN BASIN THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON PRIMARILY FOR THE TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 2:47 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT MON MAY 14 2012 TXZ057-079-080-142030- VAN HORN AND HIGHWAY 54 CORRIDOR-PRESIDIO VALLEY-MARFA PLATEAU- 247 PM CDT MON MAY 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHWESTERN CULBERSON...WESTERN JEFF DAVIS AND NORTHWESTERN PRESIDIO COUNTIES UNTIL 330 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, May 14, 2:58 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT MON MAY 14 2012 TXZ057-074-080-142100- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 258 PM CDT MON MAY 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING JEFF DAVIS...SOUTHWESTERN CULBERSON AND SOUTHWESTERN REEVES COUNTIES UNTIL 400 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 31 MILES NORTHWEST OF FORT DAVIS AT 258 PM CDT...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL MOVE ACROSS S.H.118. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWEST TEXAS. &&
Special weather statement, May 14, 3:02 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM CDT MON MAY 14 2012 TXZ080-081-142045- BIG BEND AREA-MARFA PLATEAU- 302 PM CDT MON MAY 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 345 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY AT 302 PM CDT...MOVING SOUTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWEST TEXAS. &&
Special weather statement, May 14, 3:57 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT MON MAY 14 2012 TXZ079-080-142130- PRESIDIO VALLEY-MARFA PLATEAU- 357 PM CDT MON MAY 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING PRESIDIO COUNTY UNTIL 430 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 24 MILES NORTHWEST OF SHAFTER AT 357 PM CDT...MOVING SOUTHEAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR SOUTHWEST TEXAS. &&
Local storm report, May 14, 4:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL PERSIMMON GAP 29.66N 103.18W
05/14/2012 E1.00 INCH BREWSTER TX CO-OP OBSERVER
ABUNDANT QUARTER-SIZE HAIL COVERING GROUND.
&&
KKLocal storm report, May 14, 4:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 25 NNE PRESIDIO 29.90N 104.20W
05/14/2012 E1.00 INCH PRESIDIO TX PUBLIC
&&
DHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:14 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 13, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves, Ward, Winkler | 59 min |
| May 13, 11:16 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Pecos, Reeves, Ward | 59 min |
| May 14, 12:09 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 66 min |
| May 14, 12:40 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 14, 1:14 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 61 min |
| May 14, 2:17 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 58 min |
| May 14, 2:26 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 14, 10:20 AM CDT | Areal Flood Advisory | MAF | Culberson | 115 min |
| May 14, 11:44 AM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| May 14, 12:38 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 3 hr |
| May 14, 1:20 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Pecos | 3 hr |
| May 14, 2:08 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| May 14, 2:20 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 115 min |
| May 14, 3:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 14, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Presidio | 54 min |
| May 14, 3:23 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 112 min |
| May 14, 4:00 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 14, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 66 min |
| May 14, 4:48 PM CDT | Areal Flood Advisory | MAF | Mitchell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.